Sun, Sep 22, 2019 - Page 2 News List

Stomach drugs recalled by FDA amid cancer scare

Staff writer, with CNA

Two Zantac tablets, a popular heartburn medication, are pictured in an undated photograph.

Screen grab from the Food and Drug Administration’s Web site

The Food and Drug Administration (FDA) on Friday ordered the recall of 38 stomach medications after a popular heartburn medication was reportedly found to contain trace amounts of a chemical that can cause cancer.

The FDA announced the recall at 7pm after receiving an alert a week ago from regulators in the US and Europe that trace amounts of the carcinogen n-nitrosodimethylamine (NDMA) was found in Zantac, a popular heartburn medication produced by British pharmaceutical company GlaxoSmithKline.

The level of NDMA was very low, so the medication was not recalled from international markets, the FDA said in a statement.

On receiving the alert, the administration said it launched a comprehensive inspection of all medications in Taiwan that contain ranitidine, the main ingredient in Zantac.

Twenty-one drug companies held licenses to produce 38 stomach acid drugs containing ranitidine as the main ingredient, including Culcer’s 300mg film-coated daily tablet, it said.

The FDA said that it then ordered a precautionary recall of the 38 medications.

The pharmaceutical companies must complete their recalls by tomorrow, FDA official Wu Ming-mei (吳明美) said.

They will not be allowed to market the medications until after the drugs pass a test proving that the amount of NDMA in them is within a safe range, she said.

Manufacturers failing to remove their medications from stores would face a fine of NT$60,000 to NT$300,000, according to the Consumer Protection Act (消費者保護法), Wu added.

More than 80 million tablets of stomach acid drugs containing ranitidine are prescribed to National Health Insurance patients each year, the FDA said.

This story has been viewed 2289 times.

Comments will be moderated. Keep comments relevant to the article. Remarks containing abusive and obscene language, personal attacks of any kind or promotion will be removed and the user banned. Final decision will be at the discretion of the Taipei Times.

TOP top